I've been lifting for 3 1/2 years and one thing I've had since I started lifting seriously is really bad skin, especially on my face. It comes out all in a rash like lots of little pimples across my cheeks and forehead. It seems to get worse when I'm training hard but then when I have a break or go on vacation, it clears up. It also seems to sometimes co-incide with a stressful period in my job or family life too.
I'm pretty good and showering, cleansing and also moisturising which does seem to help and certainly soothes the redness.
About a year ago I took a Bulbine supplement and my skin cleared up during that period but now I'm back to normal. I'm getting pretty sick of people saying 'dude, what's up with your face?'
Isotretionin (marketed as accutane in most countries) does help with acne, but has some serious side-effects
showering/washing the face too often (more than 1-2 per day, especially with soap or any soap-like detergent) is actually bad, since you are destroying the natural balanced microbial flora of your skin every time
only use products like moisturizer with a natual pH (around 5)
try getting a medical skin cleansing product, anything with benzoyl peroxide or salycylic acid helps
I had problems with my skin for a long time but it finally cleared up after doing multiple cures with Isotretinoin (I fucked up and stopped taking it for the prescribed time when i was younger, yes I was fucking stupid). The most common side effects with this drug are dry skin, lips and eyes. You might have mood swings and not feel well mentally as it is making your body produce proteins and metabolites that suppress Serotonin production.
This is the reason why it has been linked to suicide and depression. As long as you are mentally stable you don't have to fear anything! If you do feel really really fucking close to blowing your head away consult your doc and talk about getting off that stuff. The end. The guys and gals who committed suicide on these meds are so few... I believe they would have done it even without medication. So don't worry too much about it.
Joint and back pain are other common side effects although I never experienced these. While I am all for taking a pill a day and living life to its fullest you have to make certain sacrifices. The first 2-3 months are really tough. Your eyes will burn, your skin is going to peel and your lips will have have gaps the size of the fucking grand canyon but eventually if you stick with it you will see great results. I had extreme hair loss on my first cure but it stopped after a couple of weeks. What you can do against this: -use a moisturizer -don't wear contact lenses (strangely after my first cure I could do that and never experienced problems since) -use some of that metro-sexual care lipstick the ladies always have with them
Halfway through the cure you won't have any pimples anymore, only small red spots in your face but those will heal in a couple of months. It's really worth it, I'd do it anytime again.
Nutrition wise...Well I can eat whatever the hell i want right now but without the meds I'd recommend taking up a low carb approach and stay away from starchy or highly processed foods if you can. (see the article on top of this post for reference) I did that after my first cure and it worked well. Until I got tired of eating 3lbs of meat every day and decided to go to the doc and let him prescribe me that little red pill that takes any of these problems away. As I've already said. It's more than just worth it.
If you don't consider taking Isotretinoin get your hands on "The paleolethic diet" and read a little bit about how people living without grains and basically purely off legumes and meat have the clearest skin on the planet.
While I hate demonizing carbs-our western lifestyle definitely has to do with the way our skin looks. There are many people who never had trouble with their complexion and who can eat anything without getting the slightest pimple. I remember going to McD's one day after being very happy with the results I got from Low Carb dieting and got an outbreak so bad that I did not even dare to look into the mirror for a week. lol If you are gentically prone to getting acne, nutrition wise you are fucked.
Take it from a guy who has been there. This stuff is the easiest and best way out. You don't need to buy any of that commercial cosmetic shit again and never have to worry about cleaning your face with some BS snake oil that costs you 50 bucks and does close to nothing.
Moisturizing might help against the scars keep doing that. Don't get yourself one of these 30$ per tube things though that promise to be the end all be all to your troubles. They are fucking worthless, any casual Nivea product for 3bucks has the same effect.
All the best to you my friend, if you have any question feel free to ask.
EDIT: There is a 80% chance that you will never experience acne after your first cure ever again. I took my last pill more than a year ago and haven't had any problems since then.
I'm not convinced that taking Bulbine is a long term solution. It seems to help but it is sold as a T-Booster so not something I'd want to take all year round. Plus it costs money. It's nice to have my old skin back for a few weeks at least though!
Dude I hate to bust your balls but if your skin is actually "back to normal" and you only had a few pimples in the first place and nothing dramatic the doc will not precscribe you Isotretinoin. This drug was made for guys whose skin looks like the surface of a crumb cake. Don't take this too easily. You won't be allowed to donate blood for 6 months after you finished your cure because it can seriously damage or kill the fetus of a pregnant woman. We are not talking about a sugar pill here but a real drug whose ingredients can mess with a woman's fertility.
If you can get the "back to normal" results by taking something as simple as a t-booster don't go on this stuff. This is the last solution to your problem when everything else failes.
Keep us posted anyway.
P.S.: When your doc proposes you to go on antibiotics- DON'T. It won't help you out as much as the drug we've been talking about here.
Do you have oily skin or blackheads or just really inflamed pimples? If the former you need to start using benzoyl peroxide at night. Your face will get really dry for a while but this WILL clear it up. It also takes months to work I'd give it 4-6. If you have blackheads it's a bit more complicated and I would use salycylic acid in the morning 2 percent and there are a bunch of other things you should do to get rid if non inflamed acne that I can suggest if you have this problem.
Diet changes will work but not as well and consistency can become an issue. Anyways go to acne.org and check out the regimen. I used to get giant pimples and now I rarely get any. Maybe one or two every few months, but they go away fast.